Supplementary Material for: Management of Anesthesia in Adult and Pediatric Mastocytosis: A Study of the Spanish Network on Mastocytosis (REMA) Based on 726 Anesthetic Procedures
2015-07-09T00:00:00Z (GMT) by
<b><i>Background:</i></b> The role<b> </b>of anesthesia as an elicitor of mast cell (MC) mediator release symptoms in mastocytosis is poorly investigated. <b><i>Objective:</i></b> To determine the frequency and type of MC mediator release symptoms during anesthetic procedures in mastocytosis patients. <b><i>Methods:</i></b> Medical records were reviewed regarding the anesthetic techniques for 501 mastocytosis patients (459 adults and 42 children; 95 and 5% with systemic involvement, respectively) who were subjected to 676 and 50 anesthetic techniques, respectively. General, sedation, epidural, and local anesthetic techniques were used in 66 (10%), 67 (10%), 76 (11%), and 515 (76%) adult patients and in 24 (48%), 8 (16%), 2 (4%), and 25 (50%) pediatric patients. <b><i>Results:</i></b> The frequency of perioperative MC mediator-related symptoms and anaphylaxis was 2 and 0.4% in the adult series and 4 and 2% among children. In the adult series, this frequency was significantly higher in patients who previously presented with anaphylaxis (p = 0.03), underwent major surgeries (p < 0.001) and general anesthesia (p = 0.02), and were not given prophylactic antimediator therapy (PAT) 1 h before the anesthesia (H1/H2 antihistamines and benzodiacepines; p = 0.002).Hypersensitivity and/or allergy to the involved drugs and latex allergy were ruled out in all but one symptomatic case; when PAT was given and sedation was added, some cases later tolerated the same anesthetic drugs. <b><i>Conclusion:</i></b> The frequency of perioperative anaphylaxis appears to be higher in mastocytosis patients than in the general population. Mastocytosis should not be a contraindication for anesthesia since PAT and adequate anesthetic management using the drugs with the safest profile appears to be effective in preventing/controlling MC mediator-associated symptoms.